Alabama, 2001Flash Flood in Alabama, March 3, 2001
March 3, 2001 · NWS BMX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 3, 2:16 PM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Mar 3, 2:16 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
216 PM CST SAT MAR 03 2001
DEVELOPING SURFACE LOW EXPECTED TO TRACK ACROSS CENTRAL
ALABAMA TONIGHT. THIS SYSTEM IS EXPECTED TO TRACK UP THE EAST
COAST...AND WILL BE A BIG SNOW MAKER FOR THE NORTHEAST.
OVER ALABAMA...EXPECT HEAVY RAINS TO CONTINUE OVER CENTRAL AND
SOUTHERN ALABAMA TONIGHT. WILL REISSUE FLASH FLOOD WATCH FOR
SOUTHERN SECTIONS OF THE FORECAST AREA. WILL PROBABLY LEAVE THE
NORTHEASTERN COUNTIES OUT FOR NOW...SINCE THEY HAVE NOT HAD AS MUCH
RAIN AS THE SOUTH HAS. THIS WATCH WILL MATCH UP WELL WITH WHAT
ATLANTA IS PLANNING ON DOING.
NEXT PROBLEM IS WITH SEVERE. SPC HAS A MODERATE RISK OUT OVER
SOUTHERN ALABAMA TONIGHT. WITH SURFACE LOW TRACKING OVER
CENTRAL ALABAMA...THAT AREA WILL REMAIN IN THE WARM SECTOR...AND
WILL CONTINUE TO HAVE THE GREATEST INSTABILITY. WILL WORD SEVERE
FOR MY SOUTHERN MOST COUNTIES.
LAST PROBLEM TO DEAL WITH IS COLD TEMPERATURES. CURRENT FORECAST
HAS MENTION OF FLURRIES ACROSS THE TENNESSEE VALLEY ON SUNDAY NIGHT.
AT THIS TIME...IT LOOKS AS IF MOST OF THE MOISTURE WILL BE OUT OF
THE AREA BY THAT TIME. DONT FEEL AS IF THE CHANCE FOR A FLAKE IS
HIGH ENOUGH TO MENTION IN THE ZONES AT THIS TIME...SO WILL REMOVE
ANY MENTION OF THE WHITE STUFF FOR NOW.
PRELIMS FOLLOW.
HSV 48/48 32/41 27 +610
BHM 54/54 32/42 27 +410
MGM 60/60 36/50 30 +310
.BHM...FFA SOUTHEASTERN SECTIO9NS OF FORECAST AREA FOR TONIGHT.
In the hours before
Special weather statement, Mar 3, 1:35 PM CST, 3 hours 25 minutes before
ALZ001>038-040>050-041100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CST SAT MAR 03 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A WARM FRONT EXTENDED ACROSS CENTRAL ALABAMA THIS AFTERNOON.
OVERUNNING RAIN COVERED PORTIONS OF THE STATE NORTH OF THE WARM
FRONT AND WIDESPREAD THUNDERSTORMS WERE LOCATED ALONG AND SOUTH OF
THE WARM FRONTAL BOUNDARY. THIS WARM FRONT IS EXPECTED TO LIFT
NORTHWARD TONIGHT AND MORE THUNDERSTORM ACTIVITY IS EXPECTED OVER
CENTRAL AND NORTH ALABAMA THIS EVENING.
THE AIRMASS IS STABLE IN NORTH ALABAMA AND SOMEWHAT MORE UNSTABLE
ACROSS CENTRAL ALABAMA. THE BEST INSTABILITIES ARE LOCATED IN THE
SOUTHERN AND MAINLY SOUTHEASTERN PORTIONS OF THE STATE. A TORNADO
WATCH HAS BEEN ISSUED FOR THE SOUTHERN PORTION OF THE STATE
EFFECTIVE UNTIL 3 PM CST.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST
ALABAMA AND ISOLATED SEVERE THUNDERSTORM POTENTIAL ACROSS SOUTHWEST
AND CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT.
IN ADDITION...PORTIONS OF SOUTH AND CENTRAL ALABAMA HAVE RECEIVED 3
TO 5 INCHES OF RAINFALL IN THE PAST 24 HOURS. THIS...COMBINED WITH
THE LIKELIHOOD OF MORE HEAVY RAIN THIS AFTERNOON AND EVENING WILL
KEEP THE THREAT OF FLOODING AND FLASH FLOODING HIGH. AS SUCH...
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF THE STATE
GENERALLY SOUTH OF A GADSDEN TO TUSCALOOSA LINE UNTIL 4PM CST.
EME5RGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND EVENING.
Flash Flood, Lowndes
- When
- March 3, 5:00 PM CST to 8:00 PM CST
- Where
- Lowndes County, Countywide
- Property damage
- $18,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
Several roads were covered with high water and impassible.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Georgia, March 3, 20011 death · 1 event
- Damaging Winds in Georgia, March 3, 20012 injured · $256,000 · 5 events
- Flash Flooding in Alabama, March 3, 2001$395,000 · 2 events
- Damaging Wind in Georgia, March 3, 20012 injured · $150,000 · 1 event
- Flash Flooding in Alabama, March 3, 2001$95,000 · 8 events
- Lightning Strike in Alabama, March 3, 2001$85,000 · 1 event
- Flash Flood in Alabama, March 3, 2001$45,000 · 1 event
- Flash Flood in Mississippi, March 3, 2001$40,000 · 1 event
- Flash Flood in Mississippi, March 3, 2001$30,000 · 1 event
- Flash Flooding in Mississippi, March 3, 2001$25,000 · 2 events
- Flash Flood in Alabama, March 3, 2001$22,000 · 1 event
- Flash Flooding in Alabama, March 3, 2001$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236730.